Transforaminal epidural steroid injection (TFESI) can provide pain relief when patients’ radicular pain is refractory to medication and physical therapy. However, it is important that clinicians understand potential signs and symptoms of TFESI complications to prevent long-term sequelae. Literature has not documented both discitis and an epidural abscess concurrently following a lumbar TFESI.
We present a patient with stage 3c melanoma on the right lower extremity (RLE) with worsening lower extremity and foot pain. The pain was refractory to his current medication regimen of Gabapentin, and he wanted an alternative to opioids. A right L2-L5 TFESI was performed and his pain improved, however, at nine days post-operation, the patient presented with left paraspinal back pain that migrated to the right. He was found to have a leukocytosis and blood cultures revealed Group G streptococcus. MRI of the lumbar spine showed L1-L2 discitis with a left-sided epidural abscess. After an 8-week course of ceftriaxone his follow-up MRI showed resolution of his acute disease.
This is a rare case showing concurrent discitis and epidural abscess after right L2-L5 TFESI likely secondary to cellulitis in the setting of melanoma. Additionally, the Group G streptococci bacterial etiology is unique compared to other reports of discitis given that Staphylococcus aureus is the most common species. Understanding the signs, symptoms, and presentations of these infections is vital for all specialties of physicians. Educating patients regarding the appropriate return precautions after back procedures can help patients present in a timely manner to prevent long-term sequelae.
Pappy A, Louis R, Singh V. Managing Concurrent Discitis and Epidural Abscess Following TFESI Arising from Unlikely Bacterial Species: The Importance of Post-Procedure Education. Advances in Clinical Medical Research and Healthcare Delivery. 2022; 2(1). doi: 10.53785/2769-2779.1071.